Colorado, 2011

High Wind in Colorado, February 13, 2011

February 13, 2011 · NWS BOU · 2 events in 2 counties and zones

Very strong winds developed in and near the Front Range Foothlls of Boulder County. Peak wind gusts included: 99 mph, 3 miles southeast of Jamestown; 94 mph atop Niwot Ridge; 76 mph in Longmont, 75 mph, 4 miles east-northeast of Nederland and 71 mph atop Kenosha Pass.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very strong winds developed in and near the Front Range Foothlls of Boulder County. Peak wind gusts included: 99 mph, 3 miles southeast of Jamestown; 94 mph atop Niwot Ridge; 76 mph in Longmont, 75 mph, 4 miles east-northeast of Nederland and 71 mph atop Kenosha Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 13, 2:58 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 13, 2:58 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
258 AM MST SUN FEB 13 2011

.SHORT TERM...DRY WNW FLOW ALOFT WILL BE OVER THE AREA THRU
TONIGHT.  MEANWHILE A WK MTN WAVE WILL BE IN PLACE THRU 18Z AND
CROSS-SECTIONS SHOW COMPONENT ALONG WINDS WILL BRIEFLY INCREASE TO
40-50 KT BETWEEN 15Z AND 18Z.  THUS MAY SEE A BRIEF PERIOD WHERE
WINDS GET CLOSE TO HI WND CRITERIA IN THE FOOTHILLS MAINLY IN SRN
PARTS OF ZONE 35 AND THE NRN PART OF ZN 36.  CONFIDENCE LEVEL NOT
HIGH ENOUGH AT THIS POINT TO ISSUE A WARNING BUT MAY NEED A SHORT
FUSED ONE LATER THIS MORNING IF WINDS DO INCREASE.  OVER THE PLAINS
BNDRY LEVEL WINDS ARE FCST TO BE AROUND 40 KTS BY AFTN ALONG THE
WY-NE BORDER SO COULD SEE SOME GUSTS TO 50 MPH AT TIMES.  AS FOR
HIGHS THIS AFTN 700 MB TEMPS ARE FCST TO RISE FM 4-5 DEGREES C WHILE
WHILE 850 MB TEMPS REMAIN UNCHANGED FM SAT.  WITH A DRY AIRMASS IN
PLACE AND SOME DOWNSLOPE FLOW COMING OFF THE FOOTHILLS IF ADIABATIC
WARMING KICKS IN HIGHS COULD REACH THE LOWER TO MID 60S UNLESS
LONGMONT ANTICYCLONE KICKS IN AND SWITCHES WINDS TO A MORE NE TO E
COMPONENT BY EARLY AFTN.

FOR TONIGHT THE CROSS-SECTIONS DO NOT SHOW ANY TYPE OF MTN WAVE WITH
MUCH LIGHTER COMPONENT ALONG WINDS SO SPEEDS OVERNIGHT SHOULD BE
CONSIDERABLY LOWER IN THE FOOTHILLS.  MEANWHILE A WEAK CDFNT WILL
MOVE INTO NERN CO THIS EVENING AND BRING SOME SLIGHTLY COOLER AIR
ALONG WITH A WEAK WIND SHIFT.

.LONG TERM...THE FLOW ALOFT WILL BE RELATIVELY LIGHT MONDAY AS THE
UPPER LEVEL RIDGE AMPLIFIES ACROSS THE CENTRAL ROCKIES.  THERE WILL
BE SOME LINGERING EFFECTS OF THE SHALLOW COOL AIRMASS THAT PUSHES
ACROSS THE PLAINS THIS EVENING...SO HIGHS ACROSS MOST OF THE PLAINS
SHOULD HOLD IN THE 50S MONDAY DESPITE A FAIR AMOUNT OF SUNSHINE AND
STILL WARM TEMPS ALOFT.  BY TUESDAY HOWEVER...ENOUGH LEE TROUGHING
AND DOWNSLOPING FLOW WILL BRING ANOTHER UNSEASONABLY MILD AND
SPRING-LIKE DAY WITH HIGHS EXPECTED TO PUSH INTO THE 60S OVER MOST
OF THE PLAINS.  GRADIENTS ARE RELATIVELY WEAK YET SO BREEZY
CONDITIONS WILL MAINLY BE CONFINED TO THE MOUNTAINS AND FOOTHILLS.

BY WEDNESDAY...THE OVERALL WEATHER PATTERN BEGINS TO CHANGE AS A
DEEP UPPER LEVEL TROUGH MOVES TOWARD THE WEST COAST.  THIS WILL
BRING INCREASING SOUTHWEST FLOW ALOFT AND LIKELY THE WARMEST DAY OF
THE WEEK.  AS 700 MB TEMPS NEAR 3-4C COMBINE WITH STRONGER DOWNSLOPE
FLOW...WE COULD SEE A FEW SPOTS ON THE PLAINS APPROACH THE 70F
DEGREE MARK.  AS A RESULT...BOOSTED HIGHS A COUPLE MORE DEGREES.
MOISTURE REMAINS QUITE SPARSE THROUGH WEDNESDAY...SO ONLY A FEW
MID/HIGH LEVEL CLOUDS EXPECTED IN ADVANCE OF THE UPPER TROUGH.

THE NEXT TROUGH SHOULD BEGIN TO IMPACT THE FORECAST AREA WEDNESDAY
NIGHT INTO THURSDAY AS LARGE SCALE Q-G LIFT IMPINGES ON THE STATE.
WE ALSO SEE COLD ADVECTION BEGINNING ESPECIALLY ACROSS THE
MOUNTAINS.  PACIFIC STORM SYSTEM APPEARS TO HAVE PLENTY OF MOISTURE
WITH IT SO THE COMBINATION OF THESE FACTORS SHOULD BRING SOME SNOW
TO THE MOUNTAINS FROM LATE WEDNESDAY NIGHT INTO THURSDAY AND
THURSDAY NIGHT.  SOUTHWEST FLOW AND CROSS MOUNTAIN PRESSURE GRADIENT
STRENGTHENS CONSIDERABLY ON THURSDAY SO GUSTY SOUTHWEST WINDS
EXPECTED ACROSS THE FORECAST AREA.  DESPITE THE COLD ADVECTION
THURSDAY...TEMPERATURES WILL STILL BE MILD ESPECIALLY OVER THE
PLAINS GIVEN THE STRONG DOWNSLOPE FLOW IN PLACE AND MILD START TO
THE DAY.

COOLER WEATHER IS EXPECTED TO OCCUR OVER THE ENTIRE FORECAST AREA
FRIDAY AND SATURDAY WITH MORE COOLING ALOFT AND A BACKDOOR COLD
FRONT DROPPING ACROSS THE PLAINS.  THERE MAY BE A SLIGHT CHANCE OF A
PASSING SHOWER ON THE PLAINS...BUT ODDS OF THIS ARE QUITE LOW AT THE
PRESENT TIME WITH LITTLE IN THE WAY OF UPPER LEVEL Q-G SUPPORT.  GFS
AND CANADIAN ENSEMBLE MEMBERS POINTED TOWARD MOST ENERGY DIVING
INTO THE SOUTHWESTERN U.S. SATURDAY...SO KEPT THE PLAINS DRY FOR NOW.

&&

.AVIATION...VFR TODAY THRU TONIGHT.  WINDS SHOULD BE SLY EARLY THIS
MORNING IN THE 10-20 MPH RANGE BUT MAY DECREASE TO 8-10 MPH BY 15Z.
BY AFTN A LONGMONT ANTICYCLONE MAY DVLP WHICH WOULD ALLOW FOR WINDS
TO SHIFT TO THE ENE BY 20Z AND THEN MORE ESE BY 00Z.  DURING THE
EVENING WINDS SHOULD BECOME MORE SLY WITH SPEEDS AROUND 10 MPH.
BNDRY LYR RH SHOWS SOME POTENTIAL FOR LOW CLOUD DEVELOPMENT OVER
WELD COUNTY BY 12Z MON.  HOWEVER WITH SSW WINDS IF THESE CLOUDS DO
DVLP THEY SHOULD NOT AFFECT THE AIRPORT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

20/63
Hazardous weather outlook, Feb 12, 11:08 AM MST, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MST SAT FEB 12 2011

COZ030>051-131300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MST SAT FEB 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS OF 25 TO 40 MPH WILL CONTINUE ACROSS THE MOUNTAINS
AND ALONG THE FRONT RANGE FOOTHILLS THROUGH THIS EVENING...WITH
SOME GUSTS TO 60 MPH ABOVE TIMBERLINE. THE WINDS WILL INCREASE AFTER
MIDNIGHT WITH GUSTS TO 70 MPH ABOVE TIMBERLINE. THE GUSTY WINDS WILL
CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES IN EXPOSED
LOCATIONS WITH SNOW ON THE GROUND.

TEMPERATURES WILL BE WARM ACROSS THE PLAINS TODAY AS HIGH PRESSURE
CONTINUES TO BUILD OVER THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STRONG AND GUSTY WINDS WILL CONTINUE IN AND NEAR THE FRONT RANGE
MOUNTAINS AND FOOTHILLS THROUGH SUNDAY...WITH PEAK GUSTS IN EXCESS
OF 60 MPH IN WIND PRONE AREAS.

DRY WEATHER IS EXPECTED OVER THE FORECAST AREA THROUGH WEDNESDAY...
WITH A CHANCE OF SNOW RETURNING TO THE MOUNTAINS FOR THURSDAY AND
FRIDAY.  TEMPERATURES LOOK TO REMAIN ABOVE SEASONAL NORMALS ALL OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D_L/RJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 13, 4:00 AM MST to 10:27 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 13, 4:00 AM MST to 10:27 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285602, 285603.